MAUDE Adverse Event Report: VARIAN MEDICAL SYSTEMS, INC. INTELLIBLATE XIMITRY PROBE; INTELLIBLATE XIMITRY PROBE ASSEMBLY, 13G X 15CM

VARIAN MEDICAL SYSTEMS, INC. INTELLIBLATE XIMITRY PROBE; INTELLIBLATE XIMITRY PROBE ASSEMBLY, 13G X 15CM
Model Number IB-XPA-1315
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Air Embolism (1697)
Date of Event 12/30/2025
Type of Reportable Event Serious Injury
Event or Problem Description
During a microwave ablation procedure using an intelliblate ib-xpa-1315 probe, the system triggered a cooling system alarm approximately one minute after ablation began at 60 w.Upon responding to the alarm, the physician performed imaging and identified a bolus of air within the liver and in the right ventricle of the heart.The physician immediately stopped the system and removed the probe, at which point it was observed that the distal tip of the probe had detached and remained inside the patient.Subsequent imaging confirmed that the detached tip was retained within the liver and appeared broken just after the feeding point, exhibiting a slight burnt aspect.Because the cooling pump continued to operate following the tip detachment, air entered through the broken section of the probe and migrated into the liver vasculature, ultimately reaching the right ventricle.The patient received antibiotic treatment and was monitored in the icu for two days without further incident.The detached tip remains in the patient.No long-term health consequences are anticipated.Varian has requested additional information; the damaged probe will be returned for analysis.The investigation is ongoing.
 
Additional Manufacturer Narrative
The manufacturer received a report regarding an incident that occurred during a microwave ablation procedure involving an intelliblate ibxpa1315 probe.Approximately one minute after ablation began at 60 w, the system issued a cooling system alarm.In response to the alarm, the physician performed imaging, which identified the presence of air within the liver and in the right ventricle of the heart.The physician immediately stopped the system and withdrew the probe.Upon removal, it was noted that the distal tip of the probe had detached and remained inside the patient.Subsequent imaging confirmed that the detached tip was retained within the liver.The component appeared fractured just distal to the feeding point and exhibited a slight burnt appearance.Based on the report, continued operation of the cooling pump following the tip detachment allowed air to enter the probe through the break and migrate into the vasculature of the liver, ultimately reaching the right ventricle.The patient received antibiotic therapy and was monitored in the icu for two days without further incident.The detached tip remains in the patient per the treating physician¿s assessment.No long-term health consequences are anticipated.Varian has requested additional information from the user facility.The damaged probe will be returned to the manufacturer for analysis.The investigation is ongoing, and a follow-up report will be submitted when the investigation is completed or if additional information is received.
 
Additional Manufacturer Narrative
Additional data provided - device evaluation: h6, h11.The manufacturer received a report regarding an incident that occurred during a microwave ablation procedure involving an intelliblate ib xpa 1315 probe.Approximately one minute after ablation began at 60 w, the system issued a cooling system alarm.In response to the alarm, the physician performed imaging, which identified the presence of air within the liver and in the right ventricle of the heart.The physician immediately stopped the system and withdrew the probe.Upon removal, it was noted that the distal tip of the probe had detached and remained inside the patient.Subsequent imaging confirmed that the detached tip was retained within the liver.The returned component appeared fractured just distal to the feeding point and exhibited a slight burnt appearance.Based on the report, continued operation of the cooling pump following the tip detachment allowed air to enter the probe through the break and migrate into the vasculature of the liver, ultimately reaching the right ventricle.The patient received antibiotic therapy and was monitored in the icu for two days without further incident.The detached tip remains in the patient per the treating physician¿s assessment.No long-term health consequences are anticipated.The returned probe was visually inspected.Inspection confirmed that the distal tip was detached and no longer secured to the probe shaft.Based on the observed damage, the detachment is consistent with insufficient coolant flow to the probe during use.The specific cause of the insufficient coolant flow could not be definitively confirmed.However, one possible contributing factor could be improper seating of the coolant fluid spike within the coolant fluid bag, which may allow air to enter the coolant line and reduce coolant flow.Under such conditions, the system is designed to generate error code 5, indicating a potential probe overtemperature condition and prompting the user to verify proper spike insertion and adequate coolant bag temperature.The ximitry probe instructions for use (p1071010003c, p.17) instruct users to insert the coolant fluid spike into the coolant fluid bag using a twisting motion and to verify there are no leaks.Once the system is fully primed, air should not be present in the coolant lines.Improper preparation of the coolant bag may result in insufficient coolant flow, which could lead to probe overheating and subsequent tip detachment.The ximitry probe ifu (p1071010003c, p.30) includes a warning that insufficient coolant fluid flow can result in unintended thermal injury and instructs that, if the pump is active and fluid is not flowing, the tubing may be damaged or blocked and the probe assembly should be replaced.Additionally, the intelliblate console ifu (p1071008003c, p.51) troubleshooting guidance instructs users who observe visible air gaps in the fluid line to verify that the coolant fluid spike is fully inserted into the coolant fluid bag, check for and remove any kinks in the fluid lines, and replace the assembly if air gaps persist.
 
Event or Problem Description
During a microwave ablation procedure using an intelliblate ib-xpa-1315 probe, the system triggered a cooling system alarm approximately one minute after ablation began at 60 w.Upon responding to the alarm, the physician performed imaging and identified a bolus of air within the liver and in the right ventricle of the heart.The physician immediately stopped the system and removed the probe, at which point it was observed that the distal tip of the probe had detached and remained inside the patient.Subsequent imaging confirmed that the detached tip was retained within the liver and appeared broken just after the feeding point.The returned portion of the probe exhibited a slight burnt aspect, consistent with thermal exposure.Because the cooling pump continued to operate following the tip detachment, air entered through the broken section of the probe and migrated into the liver vasculature, ultimately reaching the right ventricle.The patient received antibiotic treatment and was monitored in the icu for two days without further incident.The detached tip remains in the patient.No long-term health consequences are anticipated.

Brand Name
INTELLIBLATE XIMITRY PROBE
Common Device Name
INTELLIBLATE XIMITRY PROBE ASSEMBLY, 13G X 15CM
Manufacturer (Section D)
VARIAN MEDICAL SYSTEMS, INC.
9825 spectrum dr., bldg. 2
austin TX 78717
Manufacturer Contact
nia van baalen
9825 spectrum dr., bldg. 2
bldg 2
austin, TX 78717
6504246833
MDR Report Key24250684
Report Number3008262715-2026-00003
Device Sequence Number8327049
Product Code NEY
UDI-Device Identifier00810563022292
UDI-Public(01)00810563022292(11)250812(17)270210(10)31997
Combination Product (Y/N)N
Initial Reporter CountryJO
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/11/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberIB-XPA-1315
Device Catalogue NumberIB-XPA-1315
Device Lot Number31997
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/12/2026
Supplement Date Received by Manufacturer01/12/2026
Initial Report FDA Received Date02/03/2026
Supplement Report FDA Received Date03/11/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/12/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Life Threatening;
Patient SexUnknown